Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 307, NWS Norman, OK

May 16, 2017Foard County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 9:24 PM CDT for Foard County, Knox County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 9:24 PM CDT (02:24 UTC)
Expired
May 16, 2017, 10:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Foard County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3950 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS54 KOUN 170224
SVROUN
TXC155-275-170315-
/O.NEW.KOUN.SV.W.0307.170517T0224Z-170517T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
924 PM CDT TUE MAY 16 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Foard County in northern Texas...
  Knox County in northern Texas...

* Until 1015 PM CDT

* At 924 PM CDT, a severe thunderstorm was located 9 miles west of
  Benjamin, moving northeast at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Munday, Knox City, Benjamin, Goree, Vera, Truscott, Gilliland,
  Rhineland and Thalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3377 10000 3401 9948 3348 9948 3340 9995
      3340 9999
TIME...MOT...LOC 0224Z 246DEG 47KT 3357 9996 

HAIL...1.50IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
086 
WWUS54 KOUN 170259
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
959 PM CDT TUE MAY 16 2017

TXC155-275-170315-
/O.CON.KOUN.SV.W.0307.000000T0000Z-170517T0315Z/
Foard TX-Knox TX-
959 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN FOARD AND NORTHERN KNOX COUNTIES...

At 959 PM CDT, a severe thunderstorm was located near Gilliland,
moving northeast at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Benjamin, Truscott, Gilliland, Vera and Thalia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 9948 3364 9948 3354 9987 3381 9992
TIME...MOT...LOC 0259Z 238DEG 40KT 3371 9974 

HAIL...2.50IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:49 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 16, 7:49 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
749 PM CDT Tue May 16 2017

...UPDATE...

&&

.DISCUSSION...
Three intense supercells continue moving east-northeast across
western Oklahoma. Low levels continue to gradually stabilize with
growing CIN. As MLCIN increases, low-level shear will continue to
strengthen so the tornado threat will continue for at least a
couple more hours. A local extension of the Tornado Watch to
include Blaine and Caddo will be transmitted shortly.

Large scale forcing for ascent with approaching shortwave trough
is evident in the three water vapor channels from GOES-R. In
response, convection should increase markedly from western north
Texas southward into the Permian Basin. These storms should grow
upscale and move through much of the area overnight with at least
marginally severe wind/hail potential.

Evolution of ongoing supercells to the north is a little unclear
at the moment. Although the tornado threat should lessen as the
boundary layer stabilizes, intense mesoscyclones may persist
resulting in a significant hail and secondary wind threat until
storm intensity decreases and/or consolidation occurs.

BRB

&&

.PREV DISCUSSION... /issued 616 PM CDT Tue May 16 2017/

AVIATION...
Isolated severe storms entering western Oklahoma may pass near
western TAF sites. Later tonight, after 3z, a line of storms is
expected to form and march eastward through the area, eventually
affecting most TAF sites. Ceilings will continue to bounce between
MVFR and VFR into the evening before clearing out with the
approaching convection. Winds will remain southerly and gusty.

Day

PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/

DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  63  83  63 /  10  70  10  10
Hobart OK         81  59  86  58 /  30  70   0   0
Wichita Falls TX  84  63  89  64 /  20  70   0   0
Gage OK           82  57  82  55 /  50  50   0   0
Ponca City OK     81  64  83  61 /  20  60  20   0
Durant OK         83  68  86  70 /  10  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/10
Hazardous weather outlook, May 16, 12:05 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 16, 7:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 S ELK CITY            35.37N 99.42W
05/16/2017                   BECKHAM            OK   BROADCAST MEDIA

            NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS
            REMOVED, 1 HOME COLLAPSED.

&&

JP
Local storm report, May 16, 7:43 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          3 S ELK CITY            35.37N 99.42W
05/16/2017                   BECKHAM            OK   BROADCAST MEDIA

            NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1
            HOME COLLAPSED

&&

JPIKE
Special weather statement, May 16, 7:46 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
746 PM CDT TUE MAY 16 2017

TXZ084-087-170115-
Foard TX-Knox TX-
746 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and Knox
Counties Until 815 PM CDT...

AT 745 PM CDT, severe thunderstorms were along a line extending from
5 miles southeast of Finney to 9 miles south of Guthrie to near
Swenson, moving east at 50 MPH.

Locations impacted include...
Knox City, Benjamin, Truscott and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3395 10005 3402 9985 3361 9962 3340 9965
      3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 0045Z 257DEG 43KT 3372 10032 3349 10030 3324 10028

KURTZ
Special weather statement, May 16, 8:10 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
810 PM CDT TUE MAY 16 2017

TXZ083-084-087-170145-
Foard TX-Knox TX-Hardeman TX-
810 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southern
Hardeman Counties Until 845 PM CDT...

AT 809 PM CDT, strong thunderstorms were along a line extending from
13 miles southeast of Swearingen to 11 miles southeast of Chalk to 14
miles east of Guthrie to 6 miles northwest of O'brien, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Munday, Knox City, Crowell, Benjamin, Goree, Thalia, Gilliland,
Margaret, Vera, Medicine Mound, Truscott, Rhineland and Copper Breaks
State Park.

LAT...LON 3414 10005 3426 9956 3394 9948 3340 9949
      3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 0109Z 247DEG 30KT 3397 10002 3379 10007 3365 10007
3343 9994

KURTZ
Special weather statement, May 16, 8:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT TUE MAY 16 2017

OKZ017-170215-
Blaine OK-
844 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Blaine County Until 915
PM CDT...

AT 843 PM CDT, a strong thunderstorm was located near Eagle City,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3585 9862 3615 9862 3615 9822 3594 9821
TIME...MOT...LOC 0141Z 238DEG 40KT 3596 9855
Local storm report, May 16, 8:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 SSW KNOX CITY         33.41N 99.82W
05/16/2017  E0.88 INCH       KNOX               TX   911 CALL CENTER

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:46 PM CDTSpecial Weather StatementOUNKnox29 min
May 16, 8:10 PM CDTSpecial Weather StatementOUNFoard, Knox35 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman42 min
May 16, 8:21 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox39 min
May 16, 10:12 PM CDTSevere Thunderstorm WarningOUNFoard, Knox48 min
May 16, 10:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger43 min
May 16, 10:38 PM CDTSevere Thunderstorm WarningOUNKnox52 min
May 16, 10:58 PM CDTAreal Flood AdvisoryOUNFoard, Knox, Wilbarger3 hr
May 16, 11:22 PM CDTSpecial Weather StatementOUNWilbarger23 min
May 17, 12:03 AM CDTSpecial Weather StatementOUNWichita27 min
May 17, 12:46 AM CDTSevere Thunderstorm WarningOUNClay29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.